Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Quad Cities, IA

October 3, 2018Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 3, 2018, 9:40 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 9:40 PM CDT (02:40 UTC)
Expired
Oct 3, 2018, 10:30 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS53 KDVN 040240
SVRDVN
ILC085-IAC061-097-040330-
/O.NEW.KDVN.SV.W.0134.181004T0240Z-181004T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
940 PM CDT WED OCT 3 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Western Jo Daviess County in northwestern Illinois...
  North central Jackson County in east central Iowa...
  Dubuque County in northeastern Iowa...

* Until 1030 PM CDT.

* At 939 PM CDT, a severe thunderstorm was located over Farley, or 15
  miles west of Dubuque, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dubuque, Galena, Asbury, Dyersville, Epworth, East Dubuque, Farley,
  Peosta, Elizabeth, Scales Mound, Holy Cross, La Motte, Menominee,
  Rickardsville, Sherrill, Council Hill, St. Donatus, Centralia,
  Sageville and Bernard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4259 9069 4254 9064 4251 9064 4251 9017
      4225 9015 4233 9111 4259 9110 4263 9070
TIME...MOT...LOC 0239Z 271DEG 47KT 4247 9099 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
4 follow-up statements
045 
WWUS53 KDVN 040253
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
953 PM CDT WED OCT 3 2018

ILC085-IAC061-097-040330-
/O.CON.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
953 PM CDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND CENTRAL DUBUQUE
COUNTIES...

At 953 PM CDT, a severe thunderstorm was located over Asbury, or near
Dubuque, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dubuque, Galena, Asbury, Epworth, East Dubuque, Farley, Peosta,
Hanover, Elizabeth, Scales Mound, La Motte, Menominee, Rickardsville,
Sherrill, Council Hill, St. Donatus, Centralia, Sageville, Bernard
and Zwingle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4259 9069 4254 9064 4251 9064 4251 9017
      4225 9015 4232 9103 4244 9102 4248 9092
      4261 9090 4263 9070
TIME...MOT...LOC 0253Z 269DEG 45KT 4247 9076 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
319 
WWUS53 KDVN 040304
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1004 PM CDT WED OCT 3 2018

ILC085-IAC061-097-040330-
/O.CON.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
1004 PM CDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND SOUTHEASTERN
DUBUQUE COUNTIES...

At 1003 PM CDT, a severe thunderstorm was located over Menominee, or
7 miles southeast of Dubuque, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dubuque, Galena, East Dubuque, Elizabeth, Scales Mound, La Motte,
Menominee, Council Hill, St. Donatus, Zwingle, Schapville, Guilford,
Rice, North Hanover, Elizabeth Fairgrounds, Aiken, Rockdale, Galena
Territory, Spruce Creek Park and Blanding Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4251 9017 4225 9015 4230 9075 4244 9069
      4251 9071 4254 9064 4251 9064
TIME...MOT...LOC 0303Z 271DEG 47KT 4246 9056 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
377 
WWUS53 KDVN 040318
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1018 PM CDT WED OCT 3 2018

IAC061-097-040328-
/O.CAN.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jackson IA-Dubuque IA-
1018 PM CDT WED OCT 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JACKSON AND
SOUTHEASTERN DUBUQUE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4225 9015 4227 9043 4233 9042 4235 9044
      4240 9050 4242 9055 4244 9057 4245 9062
      4249 9066 4251 9064 4251 9017
TIME...MOT...LOC 0318Z 271DEG 47KT 4246 9028 

$$

ILC085-040330-
/O.CON.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-
1018 PM CDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN JO DAVIESS COUNTY...

At 1018 PM CDT, a severe thunderstorm was located over Scales Mound,
or 7 miles east of Galena, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Galena, East Dubuque, Hanover, Elizabeth, Scales Mound, Menominee,
Council Hill, Schapville, Guilford, Rice, Blanding Landing, North
Hanover, Blanding, Elizabeth Fairgrounds, Aiken, Galena Territory,
Rodden and Apple Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4225 9015 4227 9043 4233 9042 4235 9044
      4240 9050 4242 9055 4244 9057 4245 9062
      4249 9066 4251 9064 4251 9017
TIME...MOT...LOC 0318Z 271DEG 47KT 4246 9028 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
504 
WWUS53 KDVN 040323
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1023 PM CDT WED OCT 3 2018

ILC085-040333-
/O.EXP.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-
1023 PM CDT WED OCT 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JO DAVIESS COUNTY WILL
EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4225 9015 4227 9043 4233 9042 4235 9044
      4240 9050 4242 9055 4244 9057 4245 9062
      4249 9066 4251 9064 4251 9017
TIME...MOT...LOC 0323Z 271DEG 47KT 4246 9019 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 6:15 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 3, 6:15 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
615 PM CDT Wed Oct 3 2018

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Wed Oct 3 2018

Intensifying low pressure was over central MN with a warm front
into northern WI and Lower MI, with a strong cold front into se SD
and northern Neb. Temperatures were in the 80s in the warm sector
with dewpoints well into the 60s to around 70. Remarkably, snow
was falling in northern ND where temperatures at mid afternoon
were in the 30s! A tremendous fall/rise couplet was noted with 3
hourly pressure rises of 10 mb in SD.

A very tight pres gradient was occurring around this cyclone and
in the dvn cwa south-southwest winds have been gusting to around
45 mph at some locations. However, DVN special release sounding
at 18z indicated a couple of decent capping inversions suppressing
convection in the warm sector.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 PM CDT Wed Oct 3 2018

Tonight: Strong cold front will sweep southeast across the cwa
later this evening and overnight. CAM's suggest a scattered line
of thunderstorms with the front, with the possibility of a few of
these storms being severe especially during the evening. SPC has a
slight risk in portions of our northern cwa where the better
shear/forcing will exist. Strong gradient winds should relax some
by sunset and then continue to diminish as the front gets closer.
Behind the front northwest winds may gust to 25 mph. Colder
weather will invade the area with the passage of the front. Lows
will range from around 40 at Independence to around 50 in our far
se counties.

Thursday: A dry and much cooler day is on tap as the intense
cyclone tracks into eastern Canada. Highs will be in the mid 50s
north to lower 60s south.

.LONG TERM...(Thursday through next Tuesday)
ISSUED AT 300 PM CDT Wed Oct 3 2018

Models continue the same theme of a blocked pattern and near daily
rounds of showers and thunderstorms through much of next week.
The threat for repeated rounds of very heavy rainfall, flash
flooding and even some severe weather are all on the table. With
the repeated rains this will worsen the river flooding situation.
You are urged to continue to monitor the latest forecasts. Most
likely later shifts will need flash flood watches.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 615 PM CDT Wed Oct 3 2018

Strong, gusty southwest winds will gradually diminish this
evening ahead of an approaching cold front. This front will shift
winds to the northwest to north by late evening and will also be
accompanied by scattered thunderstorms, likely impacting all TAF
sites. Strong surface winds will also be possible with some of
these storms. After the front passes, VFR conditions are then
expected for overnight through Thursday with north winds from 15
to 25 mph gradually diminishing through the day and becoming
northeasterly.

&&

.HYDROLOGY...
Issued at 300 PM CDT Wed Oct 3 2018

Ongoing river flooding looks to only get worse during the next
week with additional rainfall forecast each day, and indications
of the wet pattern persisting into week 2. Little capacity exists
to deal with additional rainfall north of US Highway 30 where
stream and rivers are full and soils are near saturation.

In the shorter term, the threat of heavy rain appears highest
Thursday night into Friday, then again Friday night into Saturday.

In addition to river flooding, be prepared for flash flooding as
well. As details of where the heaviest rainfall is expected
becomes more clear, watches will likely be issued for this hazard
as well.

Wolf

&&

.CLIMATE...
ISSUED AT 300 PM CDT Wed Oct 3 2018

Week 2 October 11-17

We are locked into a wet weather pattern this week which models
indicate will persist into week 2. Thus issues will remain with a
risk of heavy rain adding to flooding problems as well as slowing
or stopping corn and soybean harvest entirely in our area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...Wolf
CLIMATE...wolf
Hazardous weather outlook, Oct 3, 5:40 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
540 PM CDT Wed Oct 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042245-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
540 PM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Severe storms are possible this evening as a strong cold front
moves through the area. The Storm Prediction Center has a slight
risk in place for the area roughly north of Interstate 80 and
east of a line from Dyersville to Iowa City. There is a Marginal
Risk for the remainder of the outlook area. The primary severe
weather threat will be damaging wind. There is a lower potential
for large hail and tornadoes. Thunderstorms will be most likely
between 7 pm and 11 pm.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are chances for thunderstorms from Thursday night through
Friday night, and again Saturday night into Monday. There is a
marginal risk for severe weather on Friday, but a more widespread
concern may be the risk of heavy rainfall and associated flash
flooding late Friday and Friday night. The potential for severe
weather appears low for the rest of the weekend and into early
next week.

With the occasional rounds of showers and storms, several inches
of accumulative rainfall are possible by Monday morning across
much of the Outlook Area. This would lead to additional rises on
area rivers, aggravate ongoing flooding and produce more rivers in
flood by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Sheets

In the hours before

Special weather statement, Oct 3, 9:06 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
906 PM CDT WED OCT 3 2018

IAC011-019-055-061-105-113-040300-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
906 PM CDT WED OCT 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DUBUQUE...
BENTON...JONES...DELAWARE AND LINN COUNTIES UNTIL 1000 PM CDT...

At 905 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Edgewood to 6 miles south of Tama.
Movement was east at 55 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Dubuque, Independence, Anamosa, Vinton, Manchester,
Marion, Hiawatha, Mount Vernon, Asbury, Dyersville, Monticello,
Robins, Belle Plaine, Jesup, Center Point, Cascade, Lisbon, Fairfax
and Epworth.

This includes Interstate 380 between mile markers 12 and 55.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 9078 4263 9071 4247 9065 4238 9048
      4238 9066 4230 9067 4230 9090 4211 9090
      4195 9115 4195 9136 4186 9137 4186 9230
      4230 9230 4230 9206 4253 9208 4264 9191
      4265 9090 4267 9089
TIME...MOT...LOC 0205Z 272DEG 49KT 4266 9138 4187 9257

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:06 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Jones, Linn54 min
Oct 3, 9:46 PM CDTSpecial Weather StatementDVNIowa, Johnson74 min
Oct 3, 10:18 PM CDTSpecial Weather StatementDVNCedar, Clinton, Jackson, Muscatine, Scott72 min
Oct 4, 9:29 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington12 days
Oct 4, 11:14 AM CDTRiver Flood WarningDVNLee23 days
Oct 4, 1:18 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more48 hr
Oct 3, 10:28 PM CDTSpecial Weather StatementDVNJo Daviess, Stephenson47 min
Oct 3, 11:35 PM CDTSpecial Weather StatementDVNBureau, Henry, Whiteside25 min
Oct 4, 12:00 AM CDTSpecial Weather StatementDVNBureau, Putnam45 min
Oct 4, 10:10 AM CDTRiver Flood WarningDVNHenry, Rock Island20 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.